Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 320, NWS Birmingham, AL

June 14, 2009Blount County, Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 14, 2009, 10:48 AM CDT for Blount County, Jefferson County, Alabama. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2009, 10:48 AM CDT (15:48 UTC)
Expired
Jun 14, 2009, 11:15 AM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Jefferson County, AL

The radar

The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 11:10 AM CDTTSTM WND DMG3 Ssw Locust Fork, ALTREES WERE BOWN DOWN ALONG HIGHWAY 79 BETWEEN LOCUST FORK AND COUNTY LINE.
Jun 14, 11:19 AM CDTTSTM WND DMGSsw Locust Fork, ALTREES DOWN ALONG HIGHWAY 79 BETWEEN LOCUST FORK AND COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 8:50 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2687 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 141548
SVRBMX
ALC009-073-141615-
/O.NEW.KBMX.SV.W.0320.090614T1548Z-090614T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 AM CDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  JEFFERSON COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VESTAVIA HILLS...TRUSSVILLE...
  MOUNTAIN BROOK...LEEDS...IRONDALE...HUEYTOWN...HOMEWOOD...
  GARDENDALE...FULTONDALE...FAIRFIELD...BIRMINGHAM...

* UNTIL 1115 AM CDT

* AT 1046 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM ARKADELPHIA TO BROOKSIDE TO SYLVAN   
  SPRINGS....AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MINOR AND FORESTDALE BY 1055 AM CDT...
  WARRIOR...VILLAGE CREEK AVENUE W...MORRIS AND MIDFIELD BY 1100 AM
  CDT...
  TRAFFORD...LEGION FIELD...KETONA LAKES AND DANVILLE BY 1105 AM
  CDT...

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 250 THROUGH 282
INTERSTATE 459 EXIT NUMBERS 19 THROUGH 33
US 78 EXIT NUMBERS 85 THROUGH 91
INTERSTATE 20 EXIT NUMBERS 113 THROUGH 140
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 143

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR NORTHERN ALABAMA.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3380 8654 3379 8658 3377 8658 3376 8655
      3371 8653 3356 8655 3354 8652 3347 8662
      3347 8668 3342 8675 3338 8678 3349 8719
      3368 8699 3379 8700 3380 8696 3387 8697
      3388 8693 3392 8692 3392 8662
TIME...MOT...LOC 1547Z 288DEG 26KT 3384 8691 3365 8689
          3353 8702

$$

JD/02
1 follow-up statement
000 
WWUS54 KBMX 141606
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 AM CDT SUN JUN 14 2009

ALC009-073-141615-
/O.CON.KBMX.SV.W.0320.000000T0000Z-090614T1615Z/
JEFFERSON AL-BLOUNT AL-
1106 AM CDT SUN JUN 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHWESTERN BLOUNT AND EASTERN JEFFERSON COUNTIES...

AT 1105 AM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A LINE
OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM TRAFFORD TO CLOVERDALE TO BIRMINGHAM
FAIRGOUNDS...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
GARDENDALE TO FULTONDALE TO FAIRFIELD...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNTAIN BROOK...ALTON...PALMERDALE AND VILLAGE SPRINGS BY 1115 AM
  CDT...

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 250 THROUGH 282
INTERSTATE 459 EXIT NUMBERS 19 THROUGH 33
US 78 EXIT NUMBER 91
INTERSTATE 20 EXIT NUMBERS 113 THROUGH 140
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 143

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR ALABAMA.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3392 8662 3380 8654 3379 8658 3378 8658
      3376 8655 3371 8653 3357 8655 3354 8652
      3347 8662 3347 8668 3342 8675 3338 8678
      3344 8700 3362 8688 3392 8692
TIME...MOT...LOC 1606Z 288DEG 26KT 3380 8675 3361 8673
          3349 8686

$$

JD/02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:09 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 14, 7:09 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 AM CDT SUN JUN 14 2009

.UPDATED...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

ALL IS QUIET SO FAR THIS MORNING ACROSS THE AREA. WE ARE WATCHING
ANOTHER MCS CURRENTLY OVER WESTERN ARKANSAS. THERE IS SOME
UNCERTAINTY WITH HOW THIS WILL PROGRESS OVER THE NEXT 12 HOURS BUT
CERTAINLY SOME POTENTIAL THAT WE COULD BE DEALING WITH THIS
FEATURE OR SOME OFFSHOOT OF IT LATER IN THE DAY. THEREFORE...POPS
WILL AGAIN BE SLIGHTLY HIGHER THAN GFS MOS.

CENTRAL ALABAMA WILL REMAIN IN WEST NORTHWESTERLY FLOW THROUGH
MONDAY GIVING US ANOTHER OPPORTUNITY TO SEE STORM CLUSTERS DEVELOP
AND MOVE THROUGH THE AREA. 00Z NAM AND EURO ARE INDICATING ANOTHER
IMPULSE TO MOVE ACROSS NORTH ALABAMA ON MONDAY SO SCATTERED
SHOWERS AND THUNDERSTORMS SEEM POSSIBLE BY MONDAY AFTERNOON.

THE REST OF THE UPCOMING WORK WEEK IS TO BE DOMINATED BY A
BUILDING SUBTROPICAL RIDGE OVER THE SOUTH CENTRAL CONUS. THIS
FEATURE SHOULD KEEP ANY CONVECTION CONFINED TO THE FAR EASTERN
COUNTIES AND LIMITED TO THE AFTERNOON AND EARLY EVENING HOURS.
DAYTIME TEMPERATURES ARE EXPECTED TO RISE INTO THE LOWER AND MID
90S AREA WIDE.

LATE IN THE WEEK AND INTO NEXT WEEKEND...THE MODELS ARE BEGINNING
TO BACK BUILD THE RIDGE AS A WELL DEFINED SHORT WAVE EJECTS INTO
THE NORTH CENTRAL PLAINS AND INTO THE OHIO VALLEY REGION. THIS ALLOWS
FOR A TROUGH TO DEEPEN OVER THE EASTERN CONUS...COOLING
TEMPERATURES AND INCREASING RAIN CHANCES. THE 00Z GFS SEEMS TO BE
A LITTLE QUICK WITH THIS DEVELOPMENT AND WILL TEND TO FOLLOW THE
EUROS TIMING. FOR NOW...WILL KEEP POPS IN THE SLIGHT CHANCE
RANGE WHILE BRINGING TEMPS DOWN TO NEAR CLIMATOLOGY.

&&

.AVIATION...12Z TAF DISCUSSION.

THERE IS A LARGE THUNDERSTORM COMPLEX ON RADAR THIS MORNING MOVING
EASTWARD ACROSS ARKANSAS...AND ENTERING NORTHERN MS AND EASTERN TN.
THIS COMPLEX COULD AFFECT CENTRAL ALABAMA LATER ON
TODAY...ESPECIALLY THE NORTHERN TAF SITES...IF THE MOVEMENT SHIFTS
MORE SOUTHEASTWARD. AT THIS TIME ONLY GOING TO MENTION VCTS DUE TO
LACK OF CONFIDENCE IN THE EXTENT OF THE COMPLEXS IMPACT ACROSS THE
AREA.

PATCHY FOG REDUCED VISIBILITIES FOR A BRIEF PERIOD OF TIME IN A FEW
LOCATIONS THIS MORNING...BUT VIS IS NOW AT OR NEAR 6SM AT ALL SITES.
THE EXCEPTION IS TCL WHERE THERE COULD BE ANOTHER HOUR OR SO OF
LOWER VIS DUE TO LIGHT FOG.

CIGS AROUND 1500 FT ARE AFFECTING THE NORTHERN SITES AT THIS TIME
BUT SHOULD MOVE OUT WITHIN THE NEXT FEW HOURS...WITH VFR CONDITIONS
EXPECTED FOR THE REMAINDER

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  67  88  67  89 /  30  40  50  20  30
ANNISTON    90  70  89  69  91 /  30  30  40  20  30
BIRMINGHAM  90  71  90  71  92 /  40  40  40  20  10
TUSCALOOSA  92  72  93  70  95 /  40  30  30  10  10
CALERA      90  71  90  71  92 /  40  30  40  10  10
AUBURN      91  72  91  72  92 /  20  20  40  10  20
MONTGOMERY  94  72  94  72  96 /  30  20  30  10  10
TROY        94  71  94  71  95 /  20  20  30  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

88/19
Hazardous weather outlook, Jun 14, 6:30 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT SUN JUN 14 2009

ALZ011>015-017>050-151119-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 AM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY...FROM
11 AM THROUGH 8 PM...AS A ANOTHER THUNDERSTORM COMPLEX APPROACHES
THE AREA FROM THE NORTHWEST. THE THREATS ARE DAMAGING WINDS AND LARGE
HAIL. THERE REMAINS SOME UNCERTAINTY WITH THE TRACK OF THIS
THUNDERSTORM COMPLEX. AT THIS TIME...IT APPEARS THE MOST LIKELY
LOCATIONS TO BE IMPACTED WOULD BE THOSE AREAS ALONG AND NORTH OF
INTERSTATE 20.

ADDITIONALLY...THE RISK FOR ISOLATED MICROBURSTS IS MODERATE TO
HIGH ACROSS MOST OF SOUTH CENTRAL ALABAMA THIS AFTERNOON. THE MAIN
THREAT WITH THESE STORMS IS DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW STRONG STORMS ARE POSSIBLE ON MONDAY. THE MAIN THREAT WILL BE
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 14, 9:32 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
932 AM CDT SUN JUN 14 2009

ALZ013-015-141515-
FAYETTE-WALKER-
932 AM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND WALKER COUNTIES UNTIL
1015 AM CDT...

AT 931 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LYNN TO KANSAS TO 8 MILES
NORTH OF BERRY...OR ALONG A LINE EXTENDING FROM LYNN TO CARBON HILL
TO 9 MILES SOUTHWEST OF CARBON HILL...MOVING EAST AT 25 MPH.

WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KANSAS.
  CARBON HILL.
  NAUVOO.
  TOWNLEY.
  LUPTON.
  OAKMAN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/02

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:47 AM CDTSevere Thunderstorm WarningBMXLamar, Marion43 min
Jun 14, 10:05 AM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens40 min
Jun 14, 10:10 AM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston35 min
Jun 14, 10:24 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston3 hr
Jun 14, 10:33 AM CDTSevere Thunderstorm WarningBMXFayette, Walker, Winston27 min
Jun 14, 10:39 AM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa36 min
Jun 14, 10:55 AM CDTSevere Thunderstorm WarningBMXWalker, Winston35 min
Jun 14, 11:04 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Tuscaloosa26 min
Jun 14, 11:16 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair, Shelby59 min
Jun 14, 11:21 AM CDTFlash Flood WarningBMXJefferson114 min
Jun 14, 11:27 AM CDTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby, Tuscaloosa48 min
Jun 14, 11:41 AM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah, St. Clair, Shelby, Talladega64 min
Jun 14, 12:00 PM CDTFlash Flood WarningBMXSt. Clair, Shelby, Talladega2 hr
Jun 14, 12:13 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Chilton, Clay, Cleburne, Coosa and 2 more47 min
Jun 14, 12:30 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore60 min
Jun 14, 12:39 PM CDTSevere Thunderstorm WarningBMXDallas, Perry55 min
Jun 14, 12:49 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Elmore3 hr
Jun 14, 12:57 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa63 min
Jun 14, 1:10 PM CDTSevere Thunderstorm WarningBMXBullock, Dallas, Lowndes, Macon, Montgomery65 min
Jun 14, 1:24 PM CDTSevere Thunderstorm WarningBMXBullock, Chambers, Lee, Macon, Russell66 min
Jun 14, 1:37 PM CDTFlash Flood WarningBMXLowndes, Montgomery58 min
Jun 14, 1:50 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike55 min
Jun 14, 2:21 PM CDTSevere Thunderstorm WarningBMXLee, Russell39 min
Jun 14, 2:39 PM CDTSevere Thunderstorm WarningBMXBarbour, Pike36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.